Montana, 2020High Wind in Montana, March 10 to 11, 2020
March 10 to 11, 2020 · NWS BYZ · 3 events in 2 counties and zones
A cold front moved across the area. This combined with strong pressure rises resulted in some high wind gusts.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the area. This combined with strong pressure rises resulted in some high wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 10, 8:29 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 10, 8:29 AM MST, 3 hours 11 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
929 AM MDT Tue Mar 10 2020
.UPDATE...
Another update to lower temps in spots where cloud cover and
precipitation were moving through during the morning. Also lowered
dewpoints with dry air advecting in, aided by increasing west
winds. No changes to wind highlights with winds increasing over
KLVM, Big Timber this afternoon, then wind speeds reaching
criteria this evening. Glancing at sounding for Harlowton, showed
best chance for high wind gusts would be Wed. afternoon. with cold
front and precip. moving in. A few strong gusts are possible then
due to instability and strong winds aloft. Arthur
&&
.DISCUSSION...
Today through Wednesday Night...
Snow was winding down along the foothills. Will linger some PoPs
this morning south and southeast of Billings as the shortwave
exits the area. Could be a dusting more of snow along the
Beartooth foothills, but the bulk of the accumulating snow has
ended, so will cancel the Advisory. Warmer temperatures in store
for today as drier air and subsidence behind the trough sweeps
in. Should be able to tap into some of the 20kts today at 850mb,
so would expect some afternoon breezes.
Heights fall over southern British Columbia tonight and this will
induce strong surface pressure falls over the northern Rockies,
and in particular, along the east slopes. 700mb winds increase to
around 50kts tonight into early Wednesday along the western
foothills. Surface pressure gradient favors Big Timber, and to
some extent, Livingston, for highlight level winds. Will go ahead
and issue wind highlights for these locations for this evening
through Wednesday morning. The surface pressure gradient relaxes
Wednesday afternoon, so winds should decrease below highlight
level. Temperatures will be the warmest all week on Wednesday,
with highs reaching the mid to upper 50s.
Heights fall across the entire northern Rockies Wednesday night,
as energy and moisture stream in on northwest flow. A cold front
will drive into the area from the north and bring a band of snow
along with it. The flow will turn quickly upslope with a cold
frontal passage. Will keep the idea of high PoPs for Wednesday
night. May need snow highlights for the foothills, for Sheridan
county and the Bighorn mountains. Will give the models a few more
runs before pulling the trigger on anything at this time. TWH
Thursday through Tuesday...
Minimal changes to the extended forecast period, most significant
changes were to continue to trend temperatures downward through
the weekend and into next week. Temperatures are expected to be
below normal through the period.
Showers are expected to linger across the western half of the CWA
into Thursday afternoon. Otherwise, weak downslope flow will
aid temps in climb into the mid 40s. A shortwave ridge on Friday
will keep weather clear to start the day Friday, which should
allow temps to reach mid 40s once again, before the pattern turns
colder and wetter.
A strong upper level low is progged to dig southward along the
Pacific coast Friday, setting up an diffluent southwest flow, with
plentiful Pacific moisture, over the CWA by Friday evening.
Meanwhile, a surface cold front will slide south into the region,
and begin dropping temperatures. Main cut off low is progged to
continue digging southward into early next week, and streaming a
stead flow of moisture into the region. Cold air is also expected
to persist, as ridge building over Alaska finally is able to force
arctic air, locked in the north all winter, into our area.
Indications are that we are in for quite a cold snap, with high
temps 20 to 30 degrees below normal. That said, some guidance is
significantly colder than that, with highs around 0 degrees
possible. We are also in for what appears to be a long period of
snowy weather, from Friday night through at least Tuesday. This
would amount to several inches of snow across the lower
elevations, as well as substantial totals in the high terrain,
especially over south and west mountain faces. Exact details
remain uncertain, as this system is still in the latter half of
the period, but models have been quite consistent in bringing cold
and wetter weather, so confidence is improving. Gilstad
&&
.AVIATION...
VFR conditions will prevail over the next 24 hours. Southwest to
west winds near KVLM, K6S0, and K1KM will gust up to 60 mph (up
to 50 mph for K1KM) beginning this evening and persisting
overnight. Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 051 036/057 030/043 025/042 021/033 010/020 008/024
0/U 01/E 62/O 02/O 46/S 75/S 33/S
LVM 049 037/053 029/041 024/040 020/032 009/020 008/027
0/N 01/N 52/S 03/O 67/S 76/S 44/S
HDN 053 034/057 028/043 024/045 022/039 009/022 007/025
1/U 02/R 73/O 12/R 46/S 76/S 55/S
MLS 050 035/054 027/041 020/039 021/035 009/022 008/024
1/U 02/R 21/B 01/E 55/S 65/S 43/S
4BQ 049 030/057 027/040 020/041 024/041 011/023 008/025
2/O 01/B 51/B 01/E 23/O 54/S 33/S
BHK 046 031/051 023/039 017/036 018/030 011/022 007/024
2/O 01/E 21/B 01/B 55/S 66/S 44/S
SHR 047 027/055 024/038 018/041 020/040 009/021 006/024
2/S 01/B 84/O 11/B 24/S 65/S 55/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect from 6 PM this evening to noon MDT
Wednesday FOR ZONES 65-66.
High Wind Warning in effect from 6 PM this evening to noon
MDT Wednesday FOR ZONE 141.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Mar 10, 9:01 AM MST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1001 AM MDT Tue Mar 10 2020
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-111615-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
1001 AM MDT Tue Mar 10 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...A change to much colder temperatures and snow.
* WHERE...Portions of south central Montana...southeast Montana
and north central wyoming.
* WHEN...This weekend into the first part of next week.
* ADDITIONAL DETAILS...Confidence is increasing for much colder
temperatures beginning this weekend. Accumulating snowfall is
also possible. Please monitor the forecast.
* ADDITIONAL HAZARDS...Strong west to southwest winds are expected
tonight into Wednesday morning for the western foothills. Wind
gusts of 50 to 60 mph are expected from Livingston to Big Timber,
with gusts of 45 to 55 mph from Melville to Harlowton. Also, a
cold front will bring a period of snow to the area Wednesday
night through early Thursday, with a couple inches of
accumulation possible over the foothills, Southern Big Horn and
Sheridan Counties.
In the hours before
Local storm report, Mar 10, 7:47 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
847 AM MDT TUE MAR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 ESE LIVINGSTON 45.64N 110.43W
03/10/2020 M4.0 INCH PARK MT COCORAHS
&&
VERTZLocal storm report, Mar 10, 9:08 AM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1008 AM MDT TUE MAR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW BIG HORN 44.68N 106.99W
03/10/2020 M1.5 INCH SHERIDAN WY COCORAHS
&&
VERTZLocal storm report, Mar 10, 10:57 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1157 AM MDT TUE MAR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 10 W BROADUS 45.44N 105.63W
03/10/2020 M1.0 INCH POWDER RIVER MT COCORAHS
0700 AM SNOW MCLEOD 45.66N 110.12W
03/10/2020 M2.0 INCH SWEET GRASS MT CO-OP OBSERVER
0700 AM SNOW 12 SSE BROADUS 45.27N 105.33W
03/10/2020 M1.0 INCH POWDER RIVER MT COCORAHS
0700 AM SNOW 7 E COLUMBUS 45.62N 109.10W
03/10/2020 M1.0 INCH STILLWATER MT COCORAHS
&&
VERTZHigh Wind, Northern Sweet Grass
- When
- March 10, 11:40 AM MST to March 11, 5:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Northern Sweet Grass
- When
- March 11, 3:25 PM MST to 4:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 62 mph across the area.
High Wind, Northern Rosebud
- When
- March 11, 4:48 PM MST to 5:00 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Winds gusted to 65 mph across the Ingomar area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in California, March 10 to 13, 20201 death · $5,000 · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 10, 202015 events
- High Wind in Montana, March 10 to 11, 202062 kt wind · 9 events
- High Wind in Wyoming, March 10 to 12, 202075 kt wind · 9 events
- Flash Flood and Debris Flows in California, March 10 to 11, 20208 events
- Flash Flood and Flood in Arizona, March 10 to 13, 20203 events
- Cold in Alaska, March 10, 20201 event
- Dense Fog in Idaho, March 10, 2020$8,000 · 1 event
- Flash Flood in California, March 10, 2020$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879626, 879627, 879628.